I woke up the next morning full of apprehension, today was going to be make or break, I was starting my anti-depressants. I hated taking tablets, a headache would have to be pretty bad for me to reach for the paracetamol, I don’t know where it came from, maybe the evil doctor that used to stick a spoon down the back of my throat during my examinations as a child brought on this fear of pills, especially the big ones, Oh I hadn’t even thought to look at the size of them!! Luckily, they were a normal size, which I swallowed with a fizzy drink (the bubbles stop you feeling it go down – little tip there for you.) The doctor had gone through the side effects but I never usually suffered from any of those things, that just didn’t happen to me.
I got into work and was feeling an unusual lack of appetite, maybe it was the anxiety of the morning and taking the first tablet, oh well, I certainly wont starve without breakfast, in fact I could do with losing a few pounds. By lunchtime, I was feeling a bit sick, probably because I hadn’t had any breakfast, so I took myself off to lunch. When I got there I just didn’t want to eat anything, I love food and never miss lunch, its my time to meet with friends and have something good to eat, plus I still felt sick. I forced myself to eat a salad (I am queen salad dodger by the way, they bore me) but the sickness lingered and I was now exhausted.
I got home and didn’t have the energy to cook a dinner, so we got a takeaway, which I barely touched and I went to bed, still feeling sick. After another day of feeling sick & tired, I decided to look up the side effects, I remembered the doctor saying side effects could last up to a week or so. There we had it, tiredness & nausea. Maybe I was making myself feel worse just by looking at the symptoms? Dont read any more, you might start getting those too!
The sickness & tiredness lasted over a week, I even went home from work one day, on the plus side I was too exhausted to be anxious about anything. Then the fog slowly lifted, I didn’t notice it at first, I guess because you don’t really notice that little voice in your head unless it’s there. I remember the first time I realised that the tablets were actually working, my boyfriend said something that would normally have annoyed me and I would have snapped at him and probably gone off in a sulk, but I did something completely unexpected to both of us, I laughed, I dont know who was more shocked. Then I started to notice it more and more. The things that would usually bother me or make me anxious unnecessarily, werent. I kept waiting for this nice, relaxed me to disappear but it didnt, it hasnt.
I have now been on the tablets for 6 months. Dont get me wrong, if I havent had enough sleep, I’m hungry or hormonal I still get pissed off or tearful, but only like a NORMAL person. For the first time in god knows how long I felt sane and rational and also very very sorry for my poor boyfriend, who although not perfect, had literally been my rock. I honestly don’t think anyone else would have put up with the lunatic that I was. I went for a review in December and the doctor said he didn’t want to take me off of them over Christmas as that isn’t an ideal time and I am to go for a review at the end of next month to start coming off of them. I’ll admit, I am nervous about slipping into my old ways, but if I do, I know there is help, that I can get through it and that I am not alone.